Alert archive / Maine / Gale Warnings in 2019
Gale Warning 2, NWS Caribou, ME
NWS Caribou, ME issued this gale warning at Jan 9, 2019, 3:16 AM EST. It took effect at Jan 9, 2019, 1:00 PM EST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 9, 2019, 3:16 AM EST (08:16 UTC)
- In effect from
- Jan 9, 2019, 1:00 PM EST
- Expired
- Jan 10, 2019, 2:00 AM EST
- In force
- 13 hr
- Issued by
- NWS Caribou, ME
The text
As transmitted.
835 WHUS71 KCAR 090816 MWWCAR URGENT - MARINE WEATHER MESSAGE National Weather Service Caribou ME 316 AM EST Wed Jan 9 2019 ANZ050-051-091630- /O.UPG.KCAR.SC.Y.0005.000000T0000Z-190110T0000Z/ /O.NEW.KCAR.GL.W.0002.190109T1800Z-190110T0100Z/ Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- 316 AM EST Wed Jan 9 2019 ...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM EST THIS EVENING... The National Weather Service in Caribou has issued a Gale Warning, which is in effect from 1 PM this afternoon to 8 PM EST this evening. The Small Craft Advisory is no longer in effect. * WINDS AND SEAS...Southwest winds 15 to 25 kt with gusts up to 35 kt. Seas 7 to 12 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ ANZ052-091630- /O.EXT.KCAR.SC.Y.0005.000000T0000Z-190110T1200Z/ Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 316 AM EST Wed Jan 9 2019 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 AM EST THURSDAY... * WINDS AND SEAS...West winds 15 to 25 kt with gusts up to 30 kt. Seas 6 to 9 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
3 follow-up statements
089 WHUS71 KCAR 092032 MWWCAR URGENT - MARINE WEATHER MESSAGE National Weather Service Caribou ME 332 PM EST Wed Jan 9 2019 ANZ050-051-100100- /O.CON.KCAR.GL.W.0002.000000T0000Z-190110T0100Z/ Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- 332 PM EST Wed Jan 9 2019 ...GALE WARNING REMAINS IN EFFECT UNTIL 8 PM EST THIS EVENING... * WINDS AND SEAS...Southwest winds 15 to 25 kt with gusts up to 40 kt. Seas 6 to 11 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ ANZ052-100445- /O.CON.KCAR.SC.Y.0005.000000T0000Z-190110T1200Z/ Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 332 PM EST Wed Jan 9 2019 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THURSDAY... * WINDS AND SEAS...West winds 15 to 20 kt with gusts up to 30 kt. Seas 3 to 6 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$ TD/VJN
356 WHUS71 KCAR 092339 MWWCAR URGENT - MARINE WEATHER MESSAGE National Weather Service Caribou ME 639 PM EST Wed Jan 9 2019 ANZ050-051-100400- /O.EXT.KCAR.GL.W.0002.000000T0000Z-190110T0400Z/ Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- 639 PM EST Wed Jan 9 2019 ...GALE WARNING NOW IN EFFECT UNTIL 11 PM EST THIS EVENING... * WINDS AND SEAS...West winds 15 to 25 kt with gusts up to 40 kt. Seas 6 to 11 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ ANZ052-100745- /O.CON.KCAR.SC.Y.0005.000000T0000Z-190110T1200Z/ Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 639 PM EST Wed Jan 9 2019 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THURSDAY... * WINDS AND SEAS...West winds 15 to 25 kt with a few gusts up to 35 kt. Seas 3 to 6 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
911 WHUS71 KCAR 100240 MWWCAR URGENT - MARINE WEATHER MESSAGE National Weather Service Caribou ME 940 PM EST Wed Jan 9 2019 ANZ050-051-100700- /O.EXT.KCAR.GL.W.0002.000000T0000Z-190110T0700Z/ Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- 940 PM EST Wed Jan 9 2019 ...GALE WARNING NOW IN EFFECT UNTIL 2 AM EST THURSDAY... * WINDS AND SEAS...West winds 20 to 25 kt with gusts up to 35 kt. Seas 7 to 10 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ ANZ052-101045- /O.CON.KCAR.SC.Y.0005.000000T0000Z-190110T1200Z/ Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 940 PM EST Wed Jan 9 2019 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THURSDAY... * WINDS AND SEAS...West winds 15 to 20 kt with gusts up to 30 kt. Seas 3 to 6 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this gale warning went out at Jan 9, 12:08 AM EST, 3 hours 8 minutes earlier.
Area forecast discussion, Jan 9, 12:08 AM EST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1208 AM EST Wed Jan 9 2019
.SYNOPSIS...
Low pressure will approach the region from the west overnight
and intensify along the Maine Coast Wednesday. The low is then
expected to continue to intensify as it moves into Western New
Brunswick late Wednesday and then into the Maritimes on Thursday.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
Update 12:00 AM: Expect precipitation to over spread the region
as secondary low pressure system develops so will not make any
adjustments to pops at this time. Have also adjusted
temperature, wind, and dew points based on latest observations.
No other changes.
Previous discussion:
A continued complex event shaping up this term.
1st wave of snow on going w/the enhanced snow that occurred
earlier now moving into New Brunswick. Llvl jet of 40 kts that
aided in the heavier snow earlier has now exited the region.
There looks to be a break in the activity or at least a let up
this evening before the next band moves into the region. The
radar and satl imagery confirm this. Getting reports of some
light freezing drizzle especially across interior Downeast and
decided to add that mention into the forecast through the
evening. Warmer air working onto the coast attm will gradually
will work its way into interior Downeast this evening. The
question is how far north will the warm air get overnight into
Wednesday morning before the colder air moves back in. Some of
the operational guidance including the 12Z GFS and ECMWF bring
the warm air as far north and Lincoln and Dover-Foxcroft w/snow
mixing w/or changing to rain after some light freezing drizzle.
The NAM and RAP as cold and keep the warm air squeezed across
the Downeast region. The HRRR and HREF look to be closer to the
NAM and RAP. Therefore, attm decided to keep freezing drizzle
in the Maine Central Highlands down into the Bangor region and
go with a Winter Weather Advisory w/a few inches of snow added
in especially north of Bangor through 05Z for now. Later shifts
may need to extend this out further for the next round of heavy
precip slated later tonight. Further north, all snow w/temps
warming through the 20s to around 30F by Wednesday morning.
That next wave of precip overnight will be dynamically driven
w/the upper level front lifting north. Decent llvl convergence
along w/strong mid level forcing will allow for a round of
moderate to heavy snow to lift north into northern Maine
overnight into Wednesday morning w/1 inch of snow per hour. Then
a lull in the activity until the next wave of precip the intensifying
low pres lifts up along the coast during the day. Still some
differences in the track of the low as the 12/18Z NAM show the
low lifting along the coast keeping colder air longer and
heaviest QPF to the east and the deformation looks to be
undercut. This is a change its previous runs. The 12Z ECMWF and
GFS bring the low across eastern Maine w/strong deformation
banding setting up from the south and then lifting north during
the day on Wednesday and have been consistent over the last
couple of runs. The GEM supports the GFS/ECMWF solutions.
Therefore, used a blend of the GEM/ECMWF and GFS for the low
placement and snowfall which puts all of northern Maine in a
swath of 8 to 14 inches by Thursday morning. This will be a
drawn out event and a deviation of the track further south will
place havoc with snowfall and keeping colder temps to the south.
Therefore, upgraded Northern Maine including Greenville to a
Winter Storm Warning and carried it through Thursday morning.
Intense snowfall rates are possible w/up to 2 inches per hour if
that deformation band sets up. Hence, this could lead to more
snowfall.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Surface/upper level low pressure will continue to slowly track
northeast through the Canadian Maritime Provinces on Thursday.
The surface/upper lows will continue to slowly track northeast
toward New Foundland Thursday night through Friday. Expect
mainly cloudy skies across the region Thursday and Thursday
night with the chance of a few snow showers, mainly across
northern areas. Areas of blowing snow will also be a concern
across northern area Thursday into Thursday night. Expect mainly
cloudy skies across the north on Friday and partly cloudy skies
downeast. High temperatures on Thursday will be a bit above
normal before falling to below normal levels on Friday.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Fair weather and below normal temperatures can be expected in
the long term. No significant storms are expected through the
period as the storm track is expected to remain to our south
across the mid atlantic region though the weekend.
Couldn't rule out a few snow showers toward the St. John Valley
later Friday night through early Saturday as some warmer air
aloft wraps down from the north but will not mention anything
more than slight chance pops toward the St. John Valley attm.
High pressure will begin to build across northern and downeast
Maine Saturday night through Sunday. The surface high is still
back to our northwest Saturday night suggesting not much
opportunity for radiational cooling, with perhaps a better
chance for radiational cooling Sunday night as the high builds
across the area. A re-enforcing shot of arctic air may arrive
for Monday night and Tuesday with the chance for a few northern
snow showers.
&&
.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: IFR/LIFR tonight and it looks like these conditions
will continue into Wednesday w/snow and possibly some FZDZ.
There could be a brief area of improvement to MVFR for KBGR and
KBHB on Wednesday.
SHORT TERM: Expect MVFR/IFR in scattered snow showers and areas
of blowing snow at the northern terminals Thursday with
generally VFR KBGR/KBHB. Otherwise, VFR all terminal through the
weekend.
&&
.MARINE...
NEAR TERM: SCA was extended through Wed as winds and seas
running at 25 kts w/seas of 6 to 10 ft. There will be a lull
overnight but winds and seas are expected to pick back up by Wed
morning and continue through the day. Used a blend of the NAM
and GFS for the winds and stayed w/the local wave guidance for
the seas.
SHORT TERM: Winds/seas are expected to remain at small craft
advisory levels through Friday night.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning until 4 AM EST Thursday for MEZ001-002.
Winter Storm Warning until 2 AM EST Thursday for MEZ003>006-
010.
Winter Weather Advisory until 4 AM EST Wednesday for MEZ011-
015>017-031-032.
MARINE...Small Craft Advisory until 7 PM EST Wednesday for ANZ050>052.
&&
Near Term...Mignone
SHazardous weather outlook, Jan 8, 9:56 PM EST, 5 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 956 PM EST Tue Jan 8 2019 MEZ003>006-010-100300- Northern Somerset-Northern Piscataquis-Northern Penobscot- Southeast Aroostook-Central Piscataquis- 956 PM EST Tue Jan 8 2019 ...WINTER STORM WARNING IN EFFECT UNTIL 2 AM EST THURSDAY... This Hazardous Weather Outlook is for East Central Maine, North Central Maine, Northern Maine and West Central Maine. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ011-015-031-032-100300- Central Penobscot-Southern Penobscot-Southern Piscataquis- Northern Washington- 956 PM EST Tue Jan 8 2019 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST WEDNESDAY... This Hazardous Weather Outlook is for East Central Maine, Eastern Maine, Interior DownEast Maine and North Central Maine. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional snowfall is possible Wednesday afternoon as colder air filters back into the area and rain changes back to snow. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ001-002-100300- Northwest Aroostook-Northeast Aroostook- 956 PM EST Tue Jan 8 2019 ...WINTER STORM WARNING IN EFFECT UNTIL 4 AM EST THURSDAY... This Hazardous Weather Outlook is for Far Northern Maine. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ016-017-100300- Interior Hancock-Central Washington- 956 PM EST Tue Jan 8 2019 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST WEDNESDAY... This Hazardous Weather Outlook is for Interior DownEast Maine. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Rain may change back to snow Wednesday afternoon or evening with additional snow accumulations possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ029-030-100300- Coastal Hancock-Coastal Washington- 956 PM EST Tue Jan 8 2019 This Hazardous Weather Outlook is for Coastal DownEast Maine. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-100300- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 956 PM EST Tue Jan 8 2019 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. CB
In the hours before
Local storm report, Jan 8, 10:14 PM EST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1014 PM EST TUE JAN 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 PM SNOW 1 S CONNOR 46.96N 68.03W
01/08/2019 M3.0 INCH AROOSTOOK ME NWS EMPLOYEE
&&Local storm report, Jan 8, 10:15 PM EST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1015 PM EST TUE JAN 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM SNOW EAST SURRY 44.49N 68.46W
01/08/2019 M1.8 INCH HANCOCK ME TRAINED SPOTTER
&&Local storm report, Jan 8, 11:45 PM EST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1145 PM EST TUE JAN 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM SNOW CARIBOU NWS 46.87N 68.01W
01/08/2019 M2.7 INCH AROOSTOOK ME OFFICIAL NWS OBS
&&
CBThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 1:32 PM EST | Special Weather Statement | CAR | Aroostook, Piscataquis | 3 hr |
| Jan 9, 4:18 PM EST | Special Weather Statement | CAR | Aroostook | 117 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.